Vermont, 2011

Hail and Damaging Wind in Vermont, July 18, 2011

July 18, 2011 · NWS BTV · 3 events in 1 county or zone

A cold front moved across Vermont during the afternoon of July 18th and produced some scattered thunderstorms with an isolated thunderstorm that produced quarter size hail and a measured wind gust of 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across Vermont during the afternoon of July 18th and produced some scattered thunderstorms with an isolated thunderstorm that produced quarter size hail and a measured wind gust of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 18, 2:55 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 18, 2:55 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EDT MON JUL 18 2011

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL COME TO AN END THIS EVENING AS A WEAK
COLD FRONT MOVES INTO THE AREA, BRINING DRIER CONDITIONS. TUESDAY
WILL BE SUNNY, WARM AND DRY. HOTTER AND MORE HUMID WEATHER WILL
START TO RETURN WEDNESDAY AND CONTINUE INTO FRIDAY. TEMPERATURES ARE
EXPECTED TO REACH INTO THE 90S THURSDAY AND FRIDAY, WITH THE
CHANCE FOR THUNDERSTORMS BOTH DAYS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 340 PM EDT MONDAY...GLAD I DON'T HAVE TO EAT CROW (PLEASE
REFER TO FORECAST DISCUSSION FROM THIS MORNING). SCATTERED
THUNDERSTORMS ARE DEVELOPING ACROSS MUCH OF THE REGION THANKS TO
DAYTIME HEATING. 19Z LAPS ANALYSIS SHOWING HIGHEST CAPES IN THE
CHAMPLAIN AND ST LAWRENCE VALLEYS -- WITH CAPES APPROACHING 2000
J/KG. NOT ANTICIPATING ANY SEVERE STORMS, ALTHOUGH BRIEF HEAVY
RAINS AND SOME GUSTY WINDS WOULD ACCOMPANY THE STRONGEST OF
STORMS. COVERAGE SHOULD BE NO MORE THAN 40-50% OF THE AREA, SO
MOST FOLKS WILL STAY DRY. CONVECTION SHOULD COME TO A QUICK END
WITH SUNSET, AND SET THE STAGE FOR A MOSTLY CLEAR OVERNIGHT. COULD
BE SOME PATCHY FOG LATE TONIGHT, BUT WASN'T CONFIDENT ENOUGH THAT
THERE WOULD BE ENOUGH TIME FOR ENOUGH FOG TO FORM TO ADD IT TO THE
FORECAST.

STUCK CLOSE TO BLEND OF GUIDANCE FOR OVERNIGHT LOWS. HIGHER
ELEVATIONS WILL DROP INTO THE 50S, BUT STILL 60S IN THE VALLEYS.
HOWEVER, DEWPOINTS SHOULD BE FALLING LATER THIS EVENING, SO IT
WILL BE MORE COMFORTABLE SLEEPING WEATHER.

FINAL NOTE -- SMOKE FROM THOSE WESTERN ONTARIO FIRES IS SINKING
SOUTH WITH THE FRONTAL BOUNDARY. SMOKE DOESN'T APPEAR TO BE SO
THICK THAT IT WILL BE VERY NOTICEABLE (EG: SMELL), BUT SHOULD MAKE
THE SUNSET AND TOMORROWS SUNRISE MORE REDDISH THAN NORMAL.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 340 PM EDT MONDAY...TUESDAY AND WEDNESDAY BOTH LOOK TO BE
DRY AS HIGH PRESSURE BUILDS IN FROM THE NORTH BEHIND THE WEAK COLD
FRONT. NOT LOOKING FOR BELOW NORMAL TEMPERATURES, BUT TUESDAY WILL
AT LEAST FEATURE LOWER DEWPOINTS. HIGHS IN THE LOWER 80S (UPPER
70S IN THE HIGHER ELEVATIONS). TUESDAY NIGHT SHOULD BE MOSTLY CLEAR
WITH HIGH PRESSURE ON TOP OF US.

BY WEDNESDAY, THE HIGH SHIFTS TO THE EAST AND THIS ALLOWS A
WARMER WEST/SOUTHWET FLOW TO AGAIN ESTABLISH ITSELF. HOTTER
TEMPERATURES AND HIGHER DEWPOINTS WILL BEGIN TO BE ADVECTED IN
FROM THE HEAT RIDGE TO OUR WEST. 850MB TEMPERATURES ON WEDNESDAY
WILL CLIMB TO THE 16-18C RANGE, AND THIS WILL SUPPORT TEMPERATURES
WELL INTO THE 80S -- PERHAPS EVEN TOUCHING 90F. DEWPOINTS WILL BE
GETTING BACK INTO THE LOWER 60S, SO WE'LL START TO FEEL THAT
HUMIDITY. STILL LOOKING DRY, BUT BY LATE IN THE DAY AND WEDNESDAY
NIGHT WE'LL HAVE TO START WATCHING WHAT IS GOING ON AS THE AREA
MAY AGAIN BE SUBJECT TO CONVECTIVE CLUSTERS RIDING OVER THE TOP OF
THE HEAT RIDGE. BOTH THE GFS AND EURO ARE HINTING AT AN ELEVATED
MIXED LAYER COMING IN AFTER 00Z THURSDAY. THAT COULD SUPPORT
CONVECTION. AS SUCH, I'VE PAINTED IN 20-30% POPS FOR WEDNESDAY
NIGHT ACROSS THE NORTHERN HALF OF THE REGION. THINK OF IT AS A
PLACE HOLDER, BECAUSE TRYING TO TIME CONVECTION THIS FAR OUT IS
LIKE PLAYING THE SLOTS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 340 PM EDT MONDAY...LOW TO MODERATE CONFIDENCE THROUGH THE
PERIOD AS THE REGION WILL BE ON THE EDGE OF THE BIG HEAT RIDGE.
THIS WILL MAKE US SUCCEPTIBLE TO CONVECTIVE CLUSTERS ROLLING OVER
THE TOP OF THE RIDGE AND IMPACTING THE AREA -- ALSO WITH THE BULK
OF THE HEAT JUST OFF TO OUR SOUTHWEST, ANY SHIFT IN THE PATTERN BY
JUST A FEW HUNDRED MILES WILL MEAN THE DIFFERENCE IN WARM/DRY VS
HOT/HUMID CONDITIONS.

12Z RUNS OF THE GFS AND EURO ARE IN OKAY AGREEMENT, THOUGH IT'S
GOING TO BE THE MINOR DETAILS (THAT ARE CURRENTLY UNRESOLVABLE)
THAT WILL HAVE THE BIGGEST IMPACT ON OUR SENSIBLE WEATHER.

HERE IS THE BEST STAB AT THE DAILIES:

THURSDAY...THIS WILL LIKELY BE THE HOTTEST DAY OF THE PERIOD AS
SOUTHWEST/WEST FLOW WILL HAVE ADVECTED IN A PIECE OF THE HOT
AIRMASS. BOTH GFS AND EURO ARE INDICATING 850MB TEMPERATURES
AROUND 20C. IF WE SEE LOTS OF SUN, THIS WOULD RESULT IN LOWER
ELEVATION TEMPERATURES SOARING WAY INTO THE 90S. IN FACT, SOME
GUIDANCE INDICATES BTV COULD SEE 100F. NOT READY TO PAINT THAT IN
JUST YET, AS I DO EXPECT A FEW T-STORMS TO POP UP AND HOLD BACK
THE TEMPERATURES SOMEWHAT. UNFORTUNATELY DEWPOINTS WILL BE CLOSING
IN ON 70F, SO EVEN IF THE AIR TEMPERATURE IS ONLY IN THE LOWER
90S, IT'S GOING TO FEEL NEARLY 10 DEGREES WARMER. PREPARE TO
SWELTER.

THURSDAY NIGHT...HINTS IN THE MODEL GUIDANCE OF SOME CONVECTION
COMING DOWN FROM THE NORTHWEST AT SOME POINT. WOULDN'T SURPRISE
ME AS GUIDANCE ALSO SHOWING POCKETS OF DECENT ELEVATED MIXED LAYER
(EML) MOVING ACROSS OUR REGION -- THIS EML WOULD SUPPORT CLUSTERS
OF CONVECTION/MCS TYPE ACTIVITY. HOWEVER, ITS IMPOSSIBLE TO TIME,
SO WILL JUST SHOW CHANCE POPS. DONT EXPECT MUCH RELIEF
TEMPERATURE/HUMIDTY WISE EITHER. MANY OF US WILL STAY ABOVE THE
70F MARK, WITH CONTINUED HIGH HUMIDITY.

FRIDAY...GUIDANCE AGREES THAT WE'LL HAVE CONTINUED EML POCKETS
MOVING OVERHEAD, SO PERHAPS CONVECTION AT ANY TIME, AND
BROADBRUSHED WITH CHANCE POPS. WESTERLY FLOW ALOFT CONTINUES TO
ADVECT THE HOT AIR IN. 850MB TEMPERATURES STILL PUSHING 20C.
WORKING UNDER THE ASSUMPTION THAT WE'LL HAVE LEAST SOME SUNSHINE
ONCE AGAIN, LOWER 90S IS A GOOD BET FOR HIGHS. AND YES, DEWPOINTS
WILL STILL BE WELL INTO THAT UNCOMFORTABLE RANGE.

SATURDAY...GUIDANCE DIVERGES SOME AT THIS POINT. GFS DEEPENS THE
UPPER TROF TO OUR EAST, ALLOWING AT LEAST SOME COOLER AIR TO
FILTER IN ON MORE NORTHERLY WINDS. TAKEN FACE VALUE, THE GFS WOULD
SAY TEMPERATURES IN THE UPPER 70S. THE EURO ON THE OTHER HAND
KEEPS US IN WESTERLY/HOT/HUMID FLOW WITH TEMPERATURES CLOSING IN
ON ANOTHER 90F DEGREE DAY. AS ANY GOOD OPERATIONAL METEOROLOGIST
WOULD DO AT THIS POINT IS TO TAKE A BLEND BECAUSE IT'S LIKELY THAT
NEITHER SOLUTION IS CORRECT. STILL MAY BE A STRAY T-STORM AROUND,
BUT CHANCES AT THIS POINT DO SEEM LOWER, SO KEPT THE FORECAST DRY.

SUNDAY...I AGAIN WENT FOR A BLEND, BUT SHADED TOWARD HPC AND THE GFS.
GFS HAS HIGH PRESSURE OVERHEAD WITH A SEASONABLY WARM/DRY DAY.
PREVIOUS 00Z EURO HAD A WEAK FRONT SLICING THE AREA WITH MORE
CLOUDS, HUMIDITY AND SHOWER CHANCES, BUT 12Z RUN HAS A DRIER
SOLUTION. SO AT THIS POINT WILL CONTINUE TO PAINT SUNDAY AS DRY.

MONDAY...GFS AND EURO GUIDANCE BOTH INDICATING A DECENT SHORTWAVE
AND ASSOCIATED SURFACE COLD FRONT MOVING THROUGH THE AREA WITH A
BAND OF SHOWERS AND THUNDERSTORMS -- AND HAVE HAD THIS IDEA FOR A
FEW RUNS NOW. HAVE PAINTED IN ROUGHLY 40% POPS, BUT IF MODELS
MAINTAIN CONTINUITY, THIS WILL NEED TO BE INCREASED. STUCK WITH A
BLEND OF GUIDANCE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...MAINLY VFR THROUGH THE PERIOD. CONSIDERABLE
MORNING CLOUDINESS HAS BEGUN TO ERODE EARLY THIS AFTERNOON WHICH
IS CONTRIBUTING TO A MODEST INCREASE IN INSTABILITY. WITH THE COLD
FRONT CURRENTLY LOCATED ACROSS THE SAINT LAWRENCE VALLEY AND THE
DEVELOPMENT OF MODEST INSTABILITY...HAVE INCLUDED MENTION OF CB IN
THROUGH THE EARLY EVENING...THOUGH COVERAGE OF THUNDERSTORMS
LIKELY TO BE ISOLATED TO SCATTERED. WINDS SHIFT TO NORTHWESTERLY
TONIGHT AFTER PASSAGE OF THE COLD FRONT. OTHER CONCERN IS FOR
MIST/FOG DURING THE OVERNIGHT...AT THIS TIME THINKING IS THAT
THERE WILL BE ENOUGH CLOUDS AROUND TO LIMIT ANY MIST OR FOG
DEVELOPMENT. VFR CONDITIONS FOR TOMORROW.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY...
18Z TUESDAY THROUGH 18Z THURSDAY...MAINLY VFR WITH HIGH PRESSURE.
PATCHY EARLY MORNING BR/FG AND ASSOCIATED IFR POSSIBLE AT
KMPV/KSLK.

18Z THURSDAY THRU 06Z SATURDAY...VFR WITH SCT MVFR/IFR IN SHOWERS
AND THUNDERSTORMS.

SATURDAY THROUGH SATURDAY NIGHT...VFR AS HIGH PRESSURE BUILDS
INTO THE REGION.

&&

.EQUIPMENT...
AS OF 315 PM EDT MONDAY...STILL NO NEWS ON WHEN OBSERVATIONS WILL
BE AVAILABLE FROM THE RUTLAND AWOS SYSTEM. THE SYSTEM IS
OPERATIONAL, BUT NOT TRANSMITTING THE OBSERVATIONS DUE TO
COMMUNICATION PROBLEMS. FAA HAS MAINTENANCE RESPONSIBILITY AND ARE
AWARE OF THE PROBLEM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NASH
NEAR TERM...NASH
SHORT TERM...NASH
LONG TERM...NASH
AVIATION...LOCONTO
EQUIPMENT...
Hazardous weather outlook, Jul 18, 2:35 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
335 AM EDT MON JUL 18 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-190745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
335 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 3:26 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
426 PM EDT MON JUL 18 2011

NYZ035-VTZ005-009-018-182115-
EASTERN ADDISON VT-EASTERN ESSEX NY-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-
426 PM EDT MON JUL 18 2011

...A STRONG THUNDERSTORM IN THE SOUTHERN CHAMPLAIN VALLEY...

AT 422 PM EDT...WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM JUST SOUTHWEST OF CHARLOTTE, NEAR THOMPSON POINT. THE
THUNDERSTORM WAS MOVING SOUTH AT 15 MPH INTO NORTHERN ADDISON COUNTY.

WIND GUSTS TO 40 MPH, SMALL HAIL AND HEAVY RAIN ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
KINGSLAND BAY STATE PARK...FERRISBURG...VERGENNES...BUTTON BAY STATE
PARK...PANTON...WALTHAM...ADDISON...WEST ADDISON...WEYBRIDGE...
BROOKSVILLE...MIDDLEBURY...

BOATERS ON THE SOUTHERN PORTION OF LAKE CHAMPLAIN SHOULD SEEK SAFE
HARBOR. STRONG WINDS WILL CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS
MAY OVERTURN SMALL BOATS.

LAT...LON 4401 7302 4397 7347 4435 7339 4434 7315

NASH

The radar

The Burlington radar (KCXX), 39 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Addison

When
July 18, 3:53 PM EST
Where
Addison County, Vergennes
Measured
1 in hail
Reported by
Public
Coordinates
44.170, -73.250

Quarter size hail reported.

Hail, Addison

When
July 18, 3:55 PM EST
Where
Addison County, 2.13 mi SSE of Vergennes
Measured
1 in hail
Reported by
Public
Coordinates
44.140, -73.240

Quarter size hail reported and a few tree branches down.

Thunderstorm Wind, Addison

When
July 18, 3:58 PM EST
Where
Addison County, 1.38 mi S of Vergennes
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.150, -73.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319779, 319780, 319781.